Kansas, 2006

Flood and Hail in Kansas, September 9, 2006

September 9, 2006 · NWS DDC · 5 events in 4 counties and zones

3 heavy rain, 1 flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 9, 1:04 PM CST, 5 hours 56 minutes earlier.

Area forecast discussion, Sep 9, 1:04 PM CST, 5 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
204 PM CDT SAT SEP 9 2006

.DISCUSSION...

DAYS 1-2...

12Z UA ANALYSIS REVEALED SUBTROPICAL JET WITH NEAR 80KT CORE
EXTENDING FROM THE SOUTHERN ROCKIES INTO THE RED RIVER VALLEY.
DISTURBANCES WERE RIDING EAST ON THE CYCLONIC SHEAR SIDE OF THIS
JET.  THE STRONGEST WAVE WAS MOVING INTO CENTRAL NEBRASKA EARLY THIS
AFTERNOON PER 88D AND WV SAT TRENDS.  THE LAST OF THE PCPN WITH THIS
WAVE WAS BEGINNING TO EXIT WEST CENTRAL KANSAS AS OF 18Z.  IN THE
LOW LEVELS...A TROUGH EXTENDED SOUTH FROM A WEAK CIRCULATION CENTER
OVER NORTHWEST KANSAS.  THIS TROUGH AXIS WAS THE FOCUS OF ENHANCED
CONVERGENCE OVER FAR SOUTHWEST KANSAS THROUGH MIDDAY.  MID LEVEL
DRYING IN THE WAKE OF THE FIRST NEBRASKA WAVE WAS ALLOWING SUNSHINE
AND SUBSEQUENT DESTABILIZATION OF THE ATMOSPHERE WEST OF
LBL-GCK-DIGHTON.  LOCAL SHORT FUSE COMPOSITE SHOWED THETA-E RIDGE
WITH SBCAPE APPROACHING 1500 J/KG FROM A 75/57F PARCEL.  MID LEVEL
TEMPS WERE QUITE COOL WITH H7/5 BEING +5/-11C.  THE NEXT SUBTLE
DISTURBANCE RIDING THE NORTH SIDE OF THE JET WAS PUSHING INTO THE
HIGH PLAINS OF COLORADO.  THIS MAY PROMOTE A MESOSCALE AREA OF LIFT
AHEAD OF THE FEATURE AS IT MOVES INTO THE NOSE OF INSTABILITY OVER
FAR SOUTHWEST KANSAS BY LATE AFTN INTO EARLY EVENING.

THINK A FEW WIDELY SCATTERED STRONG/SVR STORMS CAN EVOLVE THIS
EVENING WITH A COUPLE QUARTER HAIL REPORTS POSSIBLE...GIVEN STRENGTH
OF UPPER LEVEL WINDS ABOVE 300MB.  AS FAR AS POPS ARE
CONCERNED...WILL GO WITH 40S FOR MOST OF THE AREA WITH HIGHEST
(55-60) IN THE NORTHERN CWA.  AM FAIRLY UNCERTAIN HOW CONVECTION
WILL EVOLVE OVERNIGHT.  I DOUBT THERE WILL BE MUCH OF AN MCS...AND
IF SO...SHOULD ORGANIZE JUST NORTHEAST OF THE CWA. OUTFLOW AND
PRESSURE RISES BEHIND TONIGHTS WAVE SHOULD PUSH THE EFFECTIVE
BOUNDARY INTO SOUTHWEST KANSAS EARLY TOMORROW...PUSHING THROUGH ALL
BUT THE SOUTHERN ZONES BY AFTERNOON.  WILL GO WITH 30-40 POPS NEAR
THE OK BORDER WITH 15-25 POPS ELSEWHERE IN THE AFTN.  THERE WILL BE
A MARGINAL THREAT FOR SVR IN THE FAR SOUTHEAST CWA WHEREVER THE
BOUNDARY ULTIMATELY SETS UP BY AFTERNOON.

TEMPERATURES ARE ALSO A CHALLENGE...GIVEN CLOUD COVER CONCERNS.  AS
BOUNDARY MOVES THROUGH TOMORROW...COOLER AIR WILL FILTER IN ALONG
WITH SOME LOW CLOUDS...MAINLY IN THE NORTHERN CWA.  GOING TEMPS LOOK
GOOD FOR SUNDAY WITH NR 70 AT HAYS AND MID-UPPER 70S TO NR 80 AT MED
LODGE.  DEEP LAYER SUBSIDENCE ALONG WITH DIURNAL PRESSURE RISES
TOMORROW NIGHT SHOULD ALLOW COLDER AIR TO SPILL SOUTH IN ERNEST
TOMORROW NIGHT.  UKMET AND NAM BOTH SHOW +10C AT H85 DIVING INTO
SOUTHWEST KANSAS...ALONG WITH STRATUS.  MONDAY SHOULD BE A COOL DAY
WITH STRATUS LIKELY DOMINATING IN A NORTHEASTERLY COMPONENT LOW
LEVEL FLOW. WILL LOWER HIGHS TO NR 70/LOWER 70S FOR MOST
LOCATIONS...IT MAY NOT ESCAPE THE 60S ESPECIALLY NORTH AND EAST IF
AGGRESSIVE NAM IS MOST CORRECT. -UMSCHEID

DAYS 3-7...

FORECAST CHALLENGES FOR THIS EXTENDED PERIOD ARE MAINLY TEMPERATURES
THEN CHANCES FOR THUNDERSTORMS ON THE WEEKEND AND TIMING OF NEXT
COLD FRONT. EASTERN US UPPER TROUGH WILL MOVE SLOWLY EAST THEN A
LARGE TROUGH DEVELOPS OVER THE WEST COAST PER THE GFS AND BRINGS
WARMER AIR AHEAD OF IT ACROSS KANSAS. THE ECMWF IS A NOT AS DEEP
WITH THE WESTERN TROUGH AS THE GFS, SO SOME DIFFICULTY IN FIGURING
OUT WHICH IS MORE CORRECT AND ASSOCIATED HIGH TEMPERATURES. WENT A
BLEND MAINLY USING NEIGHBOR GRIDS AND THOUGHTS. THEN AS THE UPPER
TROUGH BEGINS TO LOWER MID LEVEL HEIGHTS ACROSS THE NORTHERN PLAINS
BY LATE IN THE WEEKEND A COLD FRONT COULD PUSH ACROSS THE REGION.
TIMING OF THIS NEXT COOL SURGE IS ALSO DIFFICULT WITH LACK OF
ENSEMBLE MEAN FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  59  72  56  71 /  40  40  30   0
GCK  57  73  55  72 /  40  30  30   0
EHA  57  73  55  72 /  20  40  30   0
LBL  59  75  55  70 /  30  40  30   0
HYS  59  71  55  71 /  60  30  30   0
P28  61  76  57  74 /  40  40  40   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN25/06
Hazardous weather outlook, Sep 9, 11:01 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1201 PM CDT SAT SEP 9 2006

KSZ030-031-043>046-061>066-074>081-084>090-101015-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
1201 PM CDT SAT SEP 9 2006 /1101 AM MDT SAT SEP 9 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL
KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP AFTER 2 PM CDT MAINLY WEST OF A LINE EXTENDING
FROM LIBERAL NORTH THROUGH GARDEN CITY TO DIGHTON. MORNING
CLOUDINESS HAD GIVEN WAY TO SUNSHINE ACROSS FAR SOUTHWEST KANSAS
LATE THIS MORNING ALLOWING TEMPERATURES TO CLIMB INTO THE
70S...WHICH WAS DESTABILIZING THE ATMOSPHERE. ALTHOUGH OVERALL
INSTABILITY WILL REMAIN FAIRLY WEAK...AN UPPER LEVEL JET STREAM
WILL PROVIDE AN ENHANCED SHEAR PROFILE TO SUPPORT ORGANIZED
STORMS...SOME OF WHICH MAY PRODUCE LARGE HAIL. THE LARGE HAIL
THREAT IS EXPECTED TO DIMINISH AS INSTABILITY WEAKENS BY THE MID
EVENING HOURS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MORE AFTERNOON THUNDERSTORM DEVELOPMENT IS POSSIBLE SUNDAY
AFTERNOON MAINLY SOUTH OF THE ARKANSAS RIVER TO THE OKLAHOMA STATE
LINE AS A WEAK FRONT MOVES SOUTH. THE SEVERE WEATHER THREAT
APPEARS TO BE MARGINAL AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON THROUGH EARLY THIS EVENING OVER
FAR SOUTHWEST KANSAS WEST OF LIBERAL TO GARDEN CITY TO DIGHTON.

UMSCHEID

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flood, 1 hail. Local standard time, as filed.

Flood, Gray

When
September 9, 7:00 PM CST to 11:00 PM CST
Where
Gray County, Copeland
Reported by
TRAINED SPOTTER
Coordinates
37.738, -100.438 (the zone’s center; the record gives no point)

six to 6.5" of rain was common across Copeland. Numerous reports of high standing water and flooded basements were reported. Only the top of fence posts could be seen in some locations. Many roads were washed out and closed in the local area. Highway 144 was closed in the late evening.

Hail, Clark

When
September 9, 8:00 PM CST
Where
Clark County, 8 mi NW of Englewood
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.117, -100.083

Heavy Rain, Clark

When
September 9, 8:00 PM CST
Where
Clark County, 8 mi NW of Englewood
Reported by
TRAINED SPOTTER
Coordinates
37.236, -99.820 (the zone’s center; the record gives no point)

5.25" of rain was reported.

Heavy Rain, Haskell

When
September 9, 9:00 PM CST
Where
Haskell County, Tice
Reported by
GENERAL PUBLIC
Coordinates
37.562, -100.871 (the zone’s center; the record gives no point)

4.50: of rain fell.

Heavy Rain, Trego

When
September 9, 9:00 PM CST
Where
Trego County, 10 mi S of Collyer
Reported by
TRAINED SPOTTER
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

5.00" of rain fell.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534000, 5534001, 5534002, 5534003, 5534004.